Hormonal birth control is a common option among women. Combination hormonal contraceptives (containing both estrogen and progesterone) may come in many forms such as the pill or the patch. With proper use, they can be highly effective in preventing pregnancies. There are some side effects and risks to consider with combination hormonal contraception. One side effect that has raised concern in patients and doctors is weight gain. Although weight gain has not been confirmed in research trials, patients may be reluctant to use birth control or may not use it correctly because of weight gain worries.
Cochrane database conducted a systematic review to examine if there is a relationship between use of combination hormonal birth control and weight gain. The review published in Cochrane Database, found that there was no connection between weight gain and use of combined hormonal contraceptives.
The systematic review included 49 randomized trials. The trials were designed to look for possible weight gain in women using combination hormonal contraception. In four of the trials weight changes with hormonal contraception was compared to women taking a placebo. In other trials, weight changes were monitored in women taking varied combinations of hormonal contraceptions. The major conclusions of the review include:
A systematic review is generally a very consistent way to combine smaller results to form a stronger, more reliable opinion. However, the researchers were not able to combine the results of the different studies due to the different types of estrogens and progesterones used. The majority of studies that were looked at individually in this case did not show a trend for increased weight with hormonal contraception.
Contraception approaches are personal choices. There are several options for hormonal birth control alone including different drug combinations and delivery options (such as pill or patches). Talk to your doctor to understand the benefits and risks of each option. Although further research needs to be done, it looks as if weight gain may not be one of the side effects you need to worry about with combination hormonal contraceptives.
American Family Physician
Gallo MF, Lopez LM, Grimes DA, Schulz KF, Helmerhorst FM. Combination contraceptives: effects on weight.Cochrane Database of Systematic Reviews2011, Issue 9. Art. No.: CD003987.
Last reviewed October 2011 by Brian P. Randall, MD